MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 07/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that in (b)(6) 2016, in (b)(6), a zenith flex with spiral-z technology aaa endovascular graft iliac leg was used in an endovascular aneurysm repair (evar) procedure.On (b)(6) 2017, the patient was flown to sydney for treatment of an occluded left leg extension and suspected endoleak.A computed tomography angiography (cta) was ordered.The physician feels the endoleak is a type 2 from the inferior mesenteric artery, but the left leg also appears completely occluded.He will be attempting a repair in the next day or two.It is the cook rep's understanding he will do a fem/fem crossover for the occluded leg, and attempt to coil the inferior mesenteric artery from the superior mesenteric artery communication.The complaint is regarding the left leg occlusion.No unintended section of the device remained inside the patient's body.The patient will require an additional procedure due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex with spiral-z technology aaa endovascular graft iliac leg was not returned for evaluation.A physical analysis of the actual device could not be performed.A follow-up computed tomography angiography (cta) performed by report approximately 16-months after implantation was provided by the user facility.According to the image review impression report, left leg (zsle-20-74) thrombosis was confirmed.It was normally expanded and without external compression or significant tortuosity.The maintained internal iliac artery (iia) outflow should have been sufficient despite outflow limitation present at the common femoral artery (cfa).Outflow limitation by left cfa stenosis into superficial femoral artery (sfa) and profunda femoral artery stenosis predated the occlusion and likely was a significant factor in determining whether the occlusion was treated with fem-fem bypass rather than thrombolysis, particularly given the reported planned inferior mesenteric artery (ima) embolization.Ima embolization required catheter directed therapy.If catheter directed therapy of the stent thrombosis, pharmacomechanical thrombolysis, was anticipated to be successful and durable then it would have likely been tried as it required little additional effort.Consequently, the cfa artery stenosis and possibly additional runoff limitations requiring surgery for a durable solution was likely present.Significant findings relative to the patient's anatomy observed.Left leg outflow was limited by cfa into sfa and profunda femoral artery stenosis.Significant findings relative to the disease state not observed.Significant findings relative to the use of the device not observed.Significant findings relative to the design or performance of the device were observed.Left leg (zsle-20-74) thrombosis without a significant cause was observed.Although outflow was limited, the preserved iia outflow is typically adequate.A review of the device history record of the finished product shows one nonconformance for foreign matter and the device was reworked.There were no nonconforming events that would contribute to this failure mode.A review of complaint history revealed this is the only reported complaint associated to complaint lot number 6540350.Several procedural occurrences and patient anatomical factors can lead to leg graft occlusion.Some of these include aggressive graft oversizing, inaccurate deployment and graft kinking which can lead to flow restrictions.The flow restrictions can lead to thrombus accumulation and eventual occlusion.Patient vessel tortuosity or pre-existing conditions can also contribute to thrombus accumulation.The image reviewer did not identify any significant contributing factors from the provided angiography.Measures have been initiated to address this failure mode.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6764637
Report Number1820334-2017-02057
Device Sequence Number13620675
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)190202(10)6540350
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/19/2017
Supplement Date Received by Manufacturer10/03/2017
Initial Report FDA Received Date08/03/2017
Supplement Report FDA Received Date10/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR